Alabama, 2019

Damaging Winds in Alabama, July 6, 2019

July 6, 2019 · NWS HUN · 8 events in 2 counties and zones

Thunderstorms knocked several trees down in the Shoals region of northwest Alabama during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms knocked several trees down in the Shoals region of northwest Alabama during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 6, 11:54 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 6, 11:54 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1254 PM CDT Sat Jul 6 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1048 AM CDT Sat Jul 6 2019

Early morning fog that covered parts of northeast Alabama and
adjacent southern middle Tennessee had dissipated with the advent of
daytime heating and mixing. After an hour or so of mostly clear
skies between the fog dissipating around 845 AM; then cumulus forming
in the 930-945 AM time frame, as critical/trigger temperatures in
the low/mid 80s were being reached. 10 AM temperatures across the
greater forecast area have already risen into the low/upper 80s, with
light westerly winds.

An upper level system over eastern Arkansas, best seen via the
mid/high altitude water vapor channels (6.93 and 6.19 micrometers
respectively) will slowly move eastward, as troughing associated with
it does as well. The HRRR has it moving across western Tennessee
later this evening, with the longer term HiRes and NAM depictions has
it moving to the SE across or just south of the area later on Sunday.

Lift preceding this system, moving into an already moist and unstable
airmass, will result in an increased coverage of showers and
thunderstorms later today. Timing, think the bulk of the stronger
storms should hold off until the mid/latter afternoon. Before then,
precipitable water amounts rise into the +2" range. This of course
will result in locally very heavy rainfall and gusty winds,
especially in the stronger storms. Sometimes, storms could become
more electrically active in these situations as well. Despite the
development of clouds, high temperatures should rise into the lower
90s in the warmer spots before showers commence. Dewpoint values in
the lower 70s will yield heat index values nearing 105 degrees in a
few spots (however most values will range in the mid 90s to around
103 degrees).

.SHORT TERM...(Tonight through Monday night)
Issued at 146 AM CDT Sat Jul 6 2019

Most of the ongoing convection should dissipate within a few hours of
sunset tonight, but increasing PVA from the approaching shortwave may
help keep convection going beyond the nocturnal transition. This
would be dependent on mesoscale forcing along outflow boundaries, and
due to uncertainty in placement and timing of these features,
overnight rain chances were kept below 40 percent. The shortwave
feature will remain anchored over the MS/TN Valleys through the
remainder of the weekend, which will keep scattered to numerous
showers and thunderstorms in the forecast through Sunday night. A
weak surface low pressure system may also develop in response to the
shortwave on Sunday, providing additional support for greater
thunderstorm coverage. Again, no storms are expected to be severe,
but a few strong storms cannot be ruled out, with gusty winds and
heavy rainfall as the primary threats. Due to anticipated persistent
cloud cover and convection, high temperatures on Sunday will be
slightly cooler in the upper 80s to low 90s.

The shortwave will then progress southeastward into the Eastern Gulf
early next week, removing the upper level support for more
widespread convection over our area. Accordingly, rain chances lower
on Monday due to drier air filtering in from the north, and POPs were
capped at 30 percent. Sensible weather returns to a summerlike
pattern, with high temperatures Monday reaching into the low 90s
across the region and maximum heat indices in the upper 90s to low
100s.

.LONG TERM...(Tuesday through Friday)
Issued at 146 AM CDT Sat Jul 6 2019

Excessive heat may become more of an impact next week as an upper
ridge builds northeast from the south central CONUS into the TN and
OH valleys. High temperatures will easily reach the lower to middle
90s with dew points the key factor during the afternoon hours. At
this point, blended and raw model guidance suggest dew points staying
in the lower to middle 70s during peak afternoon heating. This may
result in peak heat indices at or above 105 for a few areas Tuesday
and Wednesday, especially in the urban areas around HSV and MSL.

As noted yesterday, the upper ridge will become a full-fledged anti-
cyclone over the southwest U.S. with a weakness developing in the
ridge over the southeast U.S. This is a result of the long-lived
MCV/upper low that drops into the northeast Gulf of Mexico, and a
stronger progressive trough drops southeast through the Great Lakes
and OH Valley. This still brings a cool front into our area on
Thursday into Thursday night. This is when shower and thunderstorm
chances will be at their greatest in the day 4-7 period. This frontal
passage should temper the heat just a bit for Friday with slightly
drier air.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Jul 6 2019

Strong daytime heating and deep atmospheric moisture has resulted in
the formation of mostly fair weather cumulus across the TN Valley.
Some of the clouds have become TCU and CB, evident with isold/sct
convection moving eastward over far NW AL. Somewhat warmer air above
cloud bases has so far inhibited most of the cu from becoming TCU or
greater. A mostly quiet period will end in the late afteroon as max
daytime heating and instability are realized. This along with the
approach of the convection over far NW AL and outflow boundaries from
it will result in more shower and storm development into the early
evening. Gusty winds over 40kt, locally heavy rainfall, brief VIS/CIG
reductions, and frequent lightning will accompany the stronger
storms. Shower activity will fade in the late evening. Patchy late
night fog cannot rule out, especially in/near locations that receive
wetting rainfall. More shower development looks possible late Sun AM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...30
LONG TERM...17
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 6, 1:30 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
230 PM CDT Sat Jul 6 2019

ALZ001>010-016-TNZ076-096-097-071200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
230 PM CDT Sat Jul 6 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms will remain possible through tonight. Any
strong thunderstorms could produce frequent lightning, gusty winds
up to 40 mph and heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms are expected again on Sunday,
mainly during the afternoon and early evening hours.

Thunderstorms will be isolated to scattered Monday through Friday
next week.

Excessive heat levels may develop next week, especially on Tuesday
and Wednesday when heat index values reach at or above 105 degrees
in some areas.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Columbus AFB radar (KGWX), 123 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 6, 1:53 PM CST
Where
Lauderdale County, 1.79 mi SW of Threet
Measured
52 kt (60 mph) estimated gust
Property damage
$400
Reported by
Emergency Manager
Coordinates
34.930, -87.840

Two trees were knocked down near the intersection of Alabama Highway 20 and the Natchez Trace Parkway.

Thunderstorm Wind, Lauderdale

When
July 6, 2:22 PM CST
Where
Lauderdale County, 2.92 mi WNW of Sullivan Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.910, -87.850

A tree was knocked down near the intersection of CR 219 and CR 106.

Thunderstorm Wind, Colbert

When
July 6, 3:55 PM CST
Where
Colbert County, 2.37 mi WSW of Fosters Mill
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.760, -87.460

A tree was knocked down onto a home.

Thunderstorm Wind, Colbert

When
July 6, 4:11 PM CST
Where
Colbert County, 0.69 mi S of Sheffield
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.760, -87.700

A tree was knocked down across the road.

Thunderstorm Wind, Colbert

When
July 6, 4:20 PM CST
Where
Colbert County, 1.79 mi SW of Sheffield
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.750, -87.720

A tree was knocked down across the road.

Thunderstorm Wind, Colbert

When
July 6, 4:35 PM CST
Where
Colbert County, 1.79 mi NE of Emco
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.800, -87.580

A tree was knocked down across the road.

Thunderstorm Wind, Colbert

When
July 6, 4:42 PM CST
Where
Colbert County, 4.84 mi N of Crooked Oak
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.650, -87.800

A tree was knocked down across the road.

Thunderstorm Wind, Colbert

When
July 6, 4:48 PM CST
Where
Colbert County, 0.62 mi NW of Ford City
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.786, -87.528

A tree was knocked down at a restaurant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842109, 842110, 842111, 842113, 842115, 842116, 842117, 842119.